Alert archive / Connecticut / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Boston/Norton, MA

May 23, 2004Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 23, 2004, 7:33 PM EDT for Capitol Planning Region, Connecticut. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 7:33 PM EDT (23:33 UTC)
Expired
May 23, 2004, 7:45 PM EDT
In force
12 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

County Capitol Planning Region, CT

The radar

The Brookhaven radar (KOKX), 116 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

573 
WUUS51 KBOX 232333
SVRBOX
CTC003-232345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
733 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HARTFORD COUNTY IN NORTHERN CONNECTICUT
  THIS INCLUDES THE CITY OF WINDSOR LOCKS

* UNTIL 745 PM EDT

* AT 731 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR WINDSOR...OR
  ABOUT NEAR WINDSOR LOCKS...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST WINDSOR BY 740 PM EDT
  ENFIELD BY 745 PM EDT

LAT...LON 4201 7251 4198 7250 4194 7250 4193 7252
      4180 7251 4176 7270 4176 7273 4176 7273
      4192 7280

$$

BELK/MCCORMICK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:00 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 23, 4:00 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
400 PM EDT SUN MAY 23 2004

.SHORT TERM...TONIGHT AND MONDAY
FRONTAL BOUNDARY CONTINUES TO OSCILLATE ACROSS THE FORECAST AREA...
CAUSING DRAMATIC DAILY TEMPERATURE SWINGS. LOW LEVEL INVERSION HAS
BEEN LOST OVER MUCH OF THE FORECAST AREA...WITH THE EXCEPTION OF
EAST COASTAL MASSACHUSETTS AND SOUTHEASTERN NEW HAMPSHIRE. THE FRONT
WILL DRIFT SOUTH AGAIN TONIGHT THEN ATTEMPT TO LIFT NORTH MONDAY.
LEANING TOWARDS A COMPROMISE BETWEEN THE ETA AND GFS SOLUTIONS
REGARDING FRONTAL PLACEMENT. PULSE CONVECTION OCCURRING THIS
EVENING IN CONNECTICUT AND RHODE ISLAND WILL DISSIPATE AFTER DARK...
AS THIS ACTIVITY IS THRIVING ON LOW LEVEL INSTABILITY AND SEABREEZE
BOUNDARY INTERACTION. THE THUNDERSTORMS MAY LOCALLY PRODUCE GUSTY
WINDS AND HAIL. NEXT WAVE OF LOW PRESSURE WILL CROSS NEW YORK STATE
TONIGHT...THEN ACROSS SOUTHERN NEW ENGLAND. BEST DYNAMIC LIFT
ASSOCIATED WITH MID LEVEL JET WILL OCCUR OVER NORTHERN PORTIONS OF
THE FORECAST AREA. PRECIPITABLE WATER VALUES AROUND 1.5G/KG INDICATE
HEAVY DOWNPOURS WILL BE POSSIBLE WITH THIS ACTIVITY. IN BEST
ISENTROPIC LIFT WITH THE STEADIEST RAINFALL OCCURS BETWEEN 07Z AND
15Z MONDAY. THE STORM PREDICTION CENTER ADVERTISES WESTERN SECTIONS
OF THE FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY
AFTERNOON. THIS WILL DEPEND ON HOW MUCH NEGATIVE LOW LEVEL
INSTABILITY OCCURS WITH AVAILABLE SURFACE HEATING.

&&

.MEDIUM RANGE (MON NIGHT THROUGH FRI)...
MODELS IN GOOD AGREEMENT WITH MID LEVEL TROF AND ASSOCIATED SURFACE
LOW MOVING THROUGH NEW ENGLAND MON NIGHT.  GIVEN THE AMPLITUDE OF
THE TROF AND MOISTURE IN PLACE...WILL LEAN TOWARDS HIGHER (LIKELY
POPS) GFS AND ETA MOS POPS.  TROF MOVES OFFSHORE TUE FOLLOWED A
BRIEF PERIOD OF WEAK RIDGING AT THE SURFACE AND ALOFT ACROSS
THE REGION.  THIS WILL PROMOTE AT LEAST PARTIAL SUNSHINE TUE WITH
SEASONABLE TEMPS.  ALTHOUGH...WEAK PRESSURE GRADIENT WILL YIELD
COOLING SEA BREEZES.

FAST FLOW ALOFT WILL TRANSPORT NEXT SHORT WAVE TROF AND ASSOCIATED
CHANCE OF SHOWERS INTO NEW ENGLAND TUE NIGHT AND WED.  BRIEF PERIOD
OF DRY WEATHER WILL FOLLOW WED NIGHT BEHIND DEPARTING SYSTEM...THEN
NEXT TROF ARRIVES THU.  THIS IS A SLOWER SOLUTION THAN YESTERDAY/S
MODEL RUNS...HOWEVER GFS AND ETA IN GOOD AGREEMENT HERE...SO WILL
INSERT CHANCE OF SHOWERS INTO THE THU FORECAST.  COLD FRONT EXITS
THE COAST THU EVENING...FOLLOWED BY A CHILLY AIRMASS INTO FRI.  IN
FACT...FULL SUN TEMPS FRIDAY AFTERNOON ONLY SUPPORT HIGHS IN THE
LOWER TO MID 60S.

.LONG RANGE (FRI NIGHT THROUGH SUN)...
MODELS CONTINUE THE FORECAST THEME OF A HIGH AMPLITUDE CLOSED LOW
SETTLING OVER QUEBEC THIS PERIOD.  00Z OPERATIONAL GFS HAS NOW
TRENDED SLOWER AND MORE AMPLIFIED WITH THIS FEATURE...WHICH MATCHES
UP WELL WITH THE ECMWF...CANADIAN...UKMET.  00Z OPERATIONAL GFS
TRACKS A WEAK WAVE ACROSS THE MID ATLANTIC REGION LATE FRI NIGHT
INTO EARLY SAT...WITH NORTHERN EDGE OF ITS MOISTURE SHIELD BRUSHING
OUR SOUTHERN SECTIONS.  GIVEN AMPLITUDE OF CLOSED LOW OVER
QUEBEC...FRONTAL BOUNDARY AND SURFACE WAVE WILL LIKELY BE SUPPRESSED
FARTHER SOUTH INTO THE SOUTHEAST STATES.

IN ADDITION...WEAK WAVE IS MOVING INTO CONFLUENT ZONE AS IT
APPROACHES THE EASTERN SEABOARD...SO WAVE SHOULD DEAMPLIFY AS IT
MOVES EAST.  THUS...EXPECT DRY AND COOL WEATHER FRI NIGHT INTO AT
LEAST SUN.  IT APPEARS THE CORE OF THE CHILLY AIR WILL ARRIVE ABOUT
24 HRS LATER (FRI NIGHT INTO SAT) THAN PREVIOUSLY THOUGHT.

&&

.AVIATION...
CEILINGS AND VISBILITIES WILL DROP TO LIFR/IFR CONDITIONS...
ESPECIALLY ALONG EAST COASTAL MASSACHUSETTS. THUNDERSTORMS WILL
BE POSSIBLE NEAR BDL AND PVD THROUGH 02Z THIS EVENING...THEN
THROUGHOUT THE FORECAST AREA AFTER 08Z.

&&

.MARINE...
WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT CRITERIA
THROUGH MON.

NEXT CHANCE OF SMALL CRAFT ADVISORY COMES WED AS SOUTH TO SOUTHEAST
WINDS INCREASE AHEAD OF APPROACHING COLD FRONT.  WINDS AND SEAS
SUBSIDE BEGINNING WED EVENING...AND THEN WINDS PICKUP AGAIN FRI IN
COLD AIR ADVECTION...POSSIBLY TO 25 KT ESPECIALLY OVER LAND...
INCLUDING BOSTON HARBOR AND NARRAGANSETT BAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

.SHORT TERM...STRAUSS
.LONG TERM...NOCERA
Hazardous weather outlook, May 23, 5:58 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
558 PM EDT SUN MAY 23 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-240930-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
558 PM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TONIGHT)...
A STATIONARY FRONT WILL WAVER ACROSS SOUTHERN NEW ENGLAND TONIGHT.
SHOWERS AND THUNDERSTORMS ALONG THIS FRONT IN CONNECTICUT AND RHODE
ISLAND...WILL PRODUCE SMALL HAIL AND GUSTY WINDS THIS EVENING.  A FEW
STORMS MAY CONTAIN LARGE HAIL.  THESE STORMS WILL DIMINISH LATER THIS
EVENING.  ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO
THE REGION AFTER MIDNIGHT...AS LOW PRESSURE MOVES INTO NORTHERN
NEW YORK.  HEAVY RAIN WILL LIKELY ACCOMPANY THESE SHOWERS...
ESPECIALLY NORTH OF THE MASS PIKE.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
THE STATIONARY FRONT WILL REMAIN ACROSS THE REGION THROUGH MONDAY
NIGHT...WITH WAVES OF LOW PRESSURE MOVING ALONG THE FRONT.
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY EACH WAVE OF LOW
PRESSURE...WITH SOME STORMS POSSIBLY CONTAINING HEAVY DOWNPOURS...
FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND HAIL.  THESE
STORMS WILL BE MONITORED CLOSELY FOR ANY CHANCE OF SEVERE
POTENTIAL...ESPECIALLY THROUGH THE DAYLIGHT HOURS MONDAY. THIS LOW
AND ITS AREA OF PRECIPITATION IS EXPECTED TO CLEAR THE COAST EARLY
TUESDAY.

ANOTHER LOW AND COLD FRONT WILL APPROACH TUESDAY NIGHT...PUSHING
SLOWLY ACROSS THE REGION WEDNESDAY. THIS WILL BRING ANOTHER CHANCE OF
SHOWERS OR A FEW THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS EVENING...AND MAY BE NEEDED
AGAIN MONDAY.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

NOCERA

In the hours before

Special weather statement, May 23, 6:44 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
644 PM EDT SUN MAY 23 2004

CTZ002-003-232315-
HARTFORD CT-TOLLAND CT-
644 PM EDT SUN MAY 23 2004

AT 641 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES WEST OF MARLBOROUGH...OR ABOUT 4 MILES
NORTH OF EAST HAMPTON...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO
  MARLBOROUGH...HEBRON...COLUMBIA AND ANDOVER.

BELK/MCCORMICK
Special weather statement, May 23, 6:46 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
646 PM EDT SUN MAY 23 2004

MAZ011-232315-
EASTERN HAMPDEN MA-
646 PM EDT SUN MAY 23 2004

AT 641 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND
GUSTS TO 40 MPH AND SMALL HAIL 4 MILES NORTHEAST OF SOUTHWICK...OR
ABOUT 9 MILES WEST OF SPRINGFIELD...MOVING EAST AT 15 MPH.

* LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO
  WILBRAHAM...WESTFIELD...WEST SPRINGFIELD...SPRINGFIELD...
  SOUTHWICK...LUDLOW...LONGMEADOW...HAMPDEN...EAST LONGMEADOW AND
  AGAWAM.

BELK/MCCORMICK
Special weather statement, May 23, 6:59 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
659 PM EDT SUN MAY 23 2004

CTZ002-232330-
HARTFORD CT-
659 PM EDT SUN MAY 23 2004

AT 656 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES NORTHEAST OF BURLINGTON...OR ABOUT 7 MILES
NORTH OF BRISTOL...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO
  WINDSOR LOCKS...WINDSOR...WEST HARTFORD...SOUTH WINDSOR...
  SIMSBURY...GRANBY...EAST WINDSOR...EAST GRANBY...CANTON...
  BURLINGTON...BLOOMFIELD AND AVON.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BELK/MCCORMICK
Local storm report, May 23, 6:59 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE TAUNTON MA
659 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             PLAINVILLE              41.67N 72.90W
05/23/2004  0.75 INCH        HARTFORD           CT   AMATEUR RADIO

0410 PM     HAIL             BRISTOL                 41.68N 72.94W
05/23/2004  0.75 INCH        HARTFORD           CT   AMATEUR RADIO

0415 PM     HAIL             PLAINVILLE              41.67N 72.90W
05/23/2004  1.50 INCH        HARTFORD           CT   TRAINED SPOTTER

0450 PM     TSTM WND DMG     MANCHESTER              41.78N 72.52W
05/23/2004                   HARTFORD           CT   AMATEUR RADIO

            8-10 INCH DIAMETER TREES DOWN ALONG MAIN STREET.

0512 PM     HAIL             S WILLINGTON            41.87N 72.27W
05/23/2004  0.88 INCH        TOLLAND            CT   AMATEUR RADIO

0522 PM     TSTM WND DMG     MANSFIELD               41.83N 72.25W
05/23/2004                   TOLLAND            CT   AMATEUR RADIO

            TREES DOWN ON WIRES ALONG RT 32

0621 PM     HAIL             BRISTOL                 41.68N 72.94W
05/23/2004  0.75 INCH        HARTFORD           CT   AMATEUR RADIO

0635 PM     HAIL             NORTH KINGSTOWN         41.51N 71.45W
05/23/2004  0.88 INCH        WASHINGTON         RI   TRAINED SPOTTER

&&

MCJ
Special weather statement, May 23, 7:03 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
703 PM EDT SUN MAY 23 2004

RIZ004-005-007-232330-
BRISTOL RI-EASTERN KENT RI-NEWPORT RI-
703 PM EDT SUN MAY 23 2004

AT 701 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 4 MILES SOUTHEAST OF WARWICK...MOVING EAST AT 25
MPH.

* LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO
  WARWICK...WARREN...PORTSMOUTH...EAST GREENWICH...BRISTOL AND
  BARRINGTON.

BELK/MCCORMICK
Special weather statement, May 23, 7:20 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
720 PM EDT SUN MAY 23 2004

CTZ002-232345-
HARTFORD CT-
720 PM EDT SUN MAY 23 2004

AT 716 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 2 MILES WEST OF BLOOMFIELD...OR ABOUT 4 MILES
NORTH OF WEST HARTFORD...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO
  WINDSOR LOCKS...WINDSOR...WEST HARTFORD...SOUTH WINDSOR...
  SIMSBURY...HARTFORD...ENFIELD...EAST WINDSOR...EAST GRANBY...
  BLOOMFIELD AND AVON.

BELK/MCCORMICK

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:57 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region63 min
May 23, 5:02 PM EDTSevere Thunderstorm WarningBOX28 min
May 23, 6:30 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region30 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.